Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 22, 2008, 2:34 AM EDT for Butler County, Hamilton County, Warren County, Ohio; 4 counties in Indiana; Boone County, Campbell County, Kenton County, Kentucky. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 2:34 AM EDT (06:34 UTC)
- Expired
- Jul 22, 2008, 3:15 AM EDT
- In force
- 41 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Dearborn County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN, Boone County, KY, Campbell County, KY, Kenton County, KY, Butler County, OH, Hamilton County, OH, Warren County, OH
The radar
The Cincinnati radar (KILN), 76 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:55 AM EDT | TSTM WND DMG | North Bend, OH | TREES DOWN |
| Jul 22, 3:00 AM EDT | TSTM WND DMG | Cincinnati, OH | TREES DOWN |
| Jul 22, 3:10 AM EDT | TSTM WND DMG | Mason, OH | TREES DOWN |
| Jul 22, 3:14 AM EDT | TSTM WND DMG | Loveland, OH | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:06 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2315 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KILN 220634
SVRILN
INC029-047-115-137-KYC015-037-117-OHC017-061-165-220715-
/O.NEW.KILN.SV.W.0239.080722T0634Z-080722T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
234 AM EDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN NORTHERN KENTUCKY...
CAMPBELL COUNTY IN NORTHERN KENTUCKY...
KENTON COUNTY IN NORTHERN KENTUCKY...
DEARBORN COUNTY IN SOUTHEAST INDIANA...
EASTERN FRANKLIN COUNTY IN SOUTHEAST INDIANA...
OHIO COUNTY IN SOUTHEAST INDIANA...
SOUTHERN RIPLEY COUNTY IN SOUTHEAST INDIANA...
SOUTHERN BUTLER COUNTY IN SOUTHWEST OHIO...
HAMILTON COUNTY IN SOUTHWEST OHIO...
SOUTHWESTERN WARREN COUNTY IN SOUTHWEST OHIO...
* UNTIL 315 AM EDT.
* AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BROOKVILLE TO
NEW ALSACE TO NEW MARION...MOVING EAST AT 49 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILAN...
MOORES HILL...
BRIGHT...
HARRISON...
DILLSBORO...
HIDDEN VALLEY...
GREENDALE...
ROSS...
IN ADDITION...NEW ALSACE...ST. LEON...DOVER...BENHAM...MOUNT
CARMEL...OLEAN...NEW TRENTON AND MANCHESTER ARE NEAR THE PATH OF
THESE SEVERE THUNDERSTORMS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
TUESDAY MORNING FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY
AND SOUTHWESTERN OHIO.
LAT...LON 3924 8513 3947 8502 3945 8408 3926 8419
3926 8426 3922 8432 3920 8431 3920 8427
3912 8430 3895 8458 3897 8546 3903 8546
TIME...MOT...LOC 0633Z 272DEG 42KT 3941 8493 3922 8500
3903 8532
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:10 AM EDT, 24 minutes earlier.
Area forecast discussion, Jul 22, 2:10 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 210 AM EDT TUE JUL 22 2008 .SYNOPSIS... WEAK LOW PRESSURE SYSTEMS TRAVELING ALONG A SLOW MOVING COLD FRONT WILL TRIGGER SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH TOMORROW NIGHT. THE FRONT WILL MOVE SOUTH OF THE REGION BY WEDNESDAY MORNING. THEN HIGH PRESSURE WILL BUILD IN WITH DRIER WEATHER FOR THE LATTER PART OF THE WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... NOW THAT MCS HAS TAKEN SHAPE BACK ACROSS ILLINOIS...HAVE BUMPED UP POPS ACROSS THE SOUTHWEST HALF OF OUR CWA...AS IT SHOULD CONTINUE TO DROP SOUTHEAST TOWARD OUR AREA OVERNIGHT. WILL ALSO INCLUDE SEVERE WORDING ACROSS THE SOUTHWEST...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/... WHAT TAKES PLACE TONIGHT WILL HAVE AN IMPACT ON EVENTS FOR TUES AS DIFFUSE FRNTL BNDRY SAGS SLOWLY SOUTH THRU OH VLY AND PERSISTENT UPR LO SPIRALS OVER THE GRT LKS. MODEL CONSENSUS FAVORING THE OP GFS SOLN FROM SUNDAY WHICH WAS HOLDING BACK PASSAGE OF THE MAIN UPR TROF AXIS UNTIL ERLY WED. PRESENCE OF AFOREMENTIONED MID MISSISSIPPI VLY MCS AND ITS EFFECTS ON REGION IN THE MORNING WILL DETERMINE LEVEL OF INSTABILITY PRESENT FOR AFTN CONVECTION. WILL MAINTAIN CHC POPS THRU THE DAY TUES WITH FOCUS OF HIGHEST POPS ACRS SRN 1/2 FCST AREA INVOF FRNTL BNDRY AND WHERE MOST UNSTABLE ATMOSPHERE SHOULD BE LOCATED. IF ATMOSPHERE CAN BECOME MODERATELY UNSTABLE...THE THREAT FOR SVR TSTMS WILL EXIST ONCE AGAIN... PARTICULARLY DURING AFTN HOURS AS ANOTHER S/WV PROGGED TO PASS THRU REGION. 90KT UPR JET ROTATING AROUND BASE OF UPR TROF WILL ACCENTUATE UPR DIFFLUENCE OVER FCST AREA AS WELL. FRONT WILL SAG SOUTH OF REGION TUES NIGHT AS UPR TROF AXIS SWINGS IN. WILL CONTINUE TREND OF DECREASING POPS FROM NORTH TO SOUTH THRU THE NIGHT AS SFC HI PRES BUILDS IN FROM THE LWR GRT LKS. SLUGGISH SOUTHWARD MOVEMENT TO FRNTL BNDRY MAY KEEP PCPN LINGERING ACRS FAR SRN FCST AREA ALL NIGHT. UPR TROF AXIS WILL SHIFT EAST OF THE REGION WED WITH SFC HI PRES BRINGING COOLER/DRIER WX INTO THE OH VLY THRU THE REMAINDER OF THE SHORT TERM. TEMPS...FWC GUID PROVIDED A NICE MIDDLE OF THE ROAD SOLN (FROM WARMER MAV/COOLER MET) FOR TEMPS TUES/TUES NIGHT AND TRENDED TOWARDS ITS NUMBERS. MAV GUID LOOKED REASONABLE FOR WED AND WED NIGHT AS TEMPS FALL SLIGHTLY BELOW NORM. && .LONG TERM /THURSDAY THROUGH MONDAY/... HAVE TAKEN A BLEND OF THE OPERATIONAL ECMWF AND GFS ENSEMBLE MEAN...WHICH IS IN LINE WITH THE HPC FORECAST. FOR THURSDAY INTO THURSDAY NIGHT...PESKY UPPER LEVEL TROF WILL PIVOT NORTHWARD INTO NRN QUEBEC. THIS WILL ALLOW SFC HIGH PRESSURE TO BUILD INTO THE REGION ON THURSDAY...MOVING EAST OF THE FORECAST AREA THURSDAY NIGHT. FOR FRIDAY THROUGH SATURDAY...IT APPEARS THAT A WEAK COLD FRONT WILL NOW MOVE THROUGH THE GREAT LAKES/LOWER OHIO VALLEY REGION FRIDAY NIGHT INTO SATURDAY MORNING. HENCE...I HAVE REMOVED POPS FOR FRIDAY DURING THE DAY. AGAIN...WITH THE FRONT BEING WEAK...HAVE KEPT LOW CHC POPS LATE FRIDAY NIGHT INTO SATURDAY ATTM. FOR SUNDAY INTO MONDAY...MODELS INDICATE THAT AN UPPER LEVEL TROF MAY REESTABLISH ITSELF ACROSS SE CANADA...NRN NEW ENGLAND AND THE EASTERN GREAT LAKES. ATTM...IT APPEARS OUR AREA WILL BE ON THE BACK SIDE OF THIS SYSTEM WILL A SFC RIDGE OF HIGH PRESSURE IN PLACE. WILL CONTINUE WITH A DRY FORECAST. AS FOR TEMPERATURES...THEY WILL AVERAGE SLIGHTLY BELOW NORMAL THURSDAY INTO THURSDAY NIGHT. THEREAFTER...THEY WILL AVERAGE NEAR NORMAL FRIDAY AND SATURDAY...RETURNING TO SLIGHTLY BELOW NORMAL VALUES BY EARLY NEXT WEEK. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... THUNDERSTORMS WILL IMPACT THE TAF SITES THROUGH THE FIRST 6 HOURS OF THE FORECAST. AFTER THAT THERE IS CONSIDERABLE UNCERTAINTY WHERE/WHEN ANY ADDITIONAL CONVECTION MIGHT OCCUR LATER TODAY. AT THIS POINT BELIEVE EARLY MORNING STORMS WILL MAKE THE ENVIRONMENT UNFAVORABLE EXCEPT FOR PERHAPS IN THE CINCINNATI AREA. SO KEPT VCTS IN THERE THROUGH 00Z. OUTLOOK...TSTMS POSSIBLE SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...RYAN NEAR TERM...JGL SHORT TERM...RYAN LONG TERM...HICKMAN AVIATION...
Hazardous weather outlook, Jul 21, 9:55 PM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 955 PM EDT MON JUL 21 2008 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>062-070>073-077>082- 088-230200- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS- PIKE-SCIOTO- 955 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE LATE TONIGHT...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT. OHZ026-034-035-042>046-051>056-063>065-074-230200- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY- FAIRFIELD-HOCKING- 955 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 10:04 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1004 PM EDT MON JUL 21 2008 OHZ073-220230- ROSS OH- 1004 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROSS COUNTY THROUGH 1030 PM EDT... AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR NORTH FORK VILLAGE...MOVING EAST AT 28 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...CHILLICOTHE...MASSIEVILLE...MOORESVILLE AND LONDONDERRY.
Special weather statement, Jul 22, 12:34 AM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1234 AM EDT TUE JUL 22 2008 OHZ042-043-051-220500- MIAMI OH-DARKE OH-SHELBY OH- 1234 AM EDT TUE JUL 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...NORTHERN DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH 100 AM EDT... AT 1233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR UNION CITY...MOVING EAST AT 42 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...UNION CITY...COSMOS...ROSE HILL...SHARPS CROSSING...ROSSBURG...ANSONIA... BROCK...DARKE COUNTY AIRPORT...PIKEVILLE...HOUSTON...POLO AND BLOOMER. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jul 22, 1:02 AM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 102 AM EDT TUE JUL 22 2008 OHZ042-043-051-220530- MIAMI OH-DARKE OH-SHELBY OH- 102 AM EDT TUE JUL 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...CENTRAL DARKE AND WESTERN MIAMI COUNTIES THROUGH 130 AM EDT... AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR ANSONIA...MOVING EAST AT 33 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...DARKE COUNTY AIRPORT...PIKEVILLE...VERSAILLES...WEBSTER...GETTYSBURG... UNION CORNERS...HORATIO...BLOOMER...BRADFORD...CIRCLE HILL...CLAYTON AND POLO. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Jul 22, 1:13 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
113 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM HAIL HOLTON 39.08N 85.38W
07/22/2008 E0.75 INCH RIPLEY IN LAW ENFORCEMENT
&&
MYRONPLocal storm report, Jul 22, 2:11 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG 5 S VERSAILLES 38.99N 85.26W
07/22/2008 RIPLEY IN LAW ENFORCEMENT
BARN ROOF TORN OFF
&&
JCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:50 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Miami | 55 min |
| Jul 22, 1:53 AM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton | 37 min |
| Jul 22, 2:03 AM EDT | Severe Thunderstorm Warning | ILN | Darke, Greene, Miami, Montgomery, Preble | 42 min |
| Jul 22, 2:30 AM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Highland | 45 min |
| Jul 22, 2:54 AM EDT | Areal Flood Advisory | ILN | Champaign, Clark, Darke, Miami, Montgomery, Preble | 66 min |
| Jul 22, 2:55 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland | 65 min |
| Jul 22, 3:20 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Hocking, Licking, Pickaway | 55 min |
| Jul 22, 3:25 AM EDT | Areal Flood Advisory | ILN | Hamilton | 65 min |
| Jul 22, 3:33 AM EDT | Severe Thunderstorm Warning | ILN | Clinton, Warren | 42 min |
| Jul 22, 3:50 AM EDT | Severe Thunderstorm Warning | ILN | Pike, Scioto | 55 min |
| Jul 22, 3:53 AM EDT | Severe Thunderstorm Warning | ILN | Hocking, Pickaway, Pike, Ross | 25 min |
| Jul 22, 4:09 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 51 min |
| Jul 22, 12:31 AM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Ripley | 59 min |
| Jul 22, 1:28 AM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Switzerland | 62 min |
| Jul 22, 1:40 AM EDT | Severe Thunderstorm Warning | ILN | Switzerland | 65 min |
| Jul 22, 3:08 AM EDT | Severe Thunderstorm Warning | ILN | Ohio, Switzerland | 67 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Severe Thunderstorm Warnings in Ohio, 2008Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.